Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Stopping Toprol xl 25, scared

Hello, I have been taking toprol xl 25 for about 3 months for palpitations and high blood pressure.  Recently I had a visit with an awesome electrophysiologist who is 95% convinved that I have SVT due to my symptomology and triggers.

He was happy to do an EP study ASAP but I am not entirely convinced and so I asked to do a holter monitor in 2 weeks and he obliged. Problem is he wants me to completely stop my beta blocker Toprol XL 25 before I strap on the holter monitor.

I am terrified! I am only 23 years old but I know that I feel really horrible when I am off the Toprol and have been reading horror stories of people having heart attacks etc.  He assures me this can be stopped cold turkey but I at the very least want to get the advice of others here on how to stop it with a little less discomfort. What are your opinions, is this dangerous and need I worry?
7 Responses
1423357 tn?1511089042
Toprol XL is the the timed release version of Metoprolol.  If you're on 25mg, that is a teeny-tiny dose,  I was on 100mg, at one time, and others have been on dosages as high as 400mg.  Stopping it should not be a problem.  For my ablation I had to stop my dose for the procedure.  My electrophysiologist told me as well to just stop it cold.  Because I find it hard to follow  instructions (what do they know) ;-) I decided to dial it back slowly instead.  Same results, except I did it my way.  So I don't think you'll have a problem stopping it.  You could halve the tablet if that would make you feel better.

As far as the Holter.  The recorder is traditionally a 24 hr. monitor.  You may or may not experience anything within that period, and if nothing is found, you'll be told that you're fine and sent on your way.  A much better alternative is a 30 day monitor.  It's only a two lead device, that the patient wears 24 hours a day for typically a month taking off only to shower.  I wore mine all the time, and I do mean ALL!  Sure enough, it captured 3 SVT events and countless skips over the period, and was instrumental in my path for a cure.  Previous Holters returned usually nothing as 24 hours was too short of a monitoring period.
612551 tn?1450025775
COMMUNITY LEADER
I'm not sure what your concern is, many (most?) who post here about BB complain about how bad the BB makes them feel, unwanted side-effects. I am in this second category. I take regular release (lower cost) twice a day at 25 mg each.  I've taken as high as 100 mg ER twice a day, and went under doctor's direction cold turkey from 200 to 100 then later to 50 mg.  A calcium channel blocker was added to make up for the reduced BB in my case.  I too have worn the long term (30 days? don't remember).  I got used to it and don't remember having problems sleeping with it on  In my case if confirmed my only problem is atrial fibrillation.
1317224 tn?1378708734
I understand your concerns about going off your medication. Especially when your previous experiences have been negative. I recently had to go off mine for an ablation (off meds 2 days before so they don't mask symptoms). The first time I had done this, I ended up in the Urgent Care Center so I really didn't want to do it again. But it had to be done for the ablation.
What I did the days when I was off the meds was to reduce all stress (I wouldn't even answer the phone if someone stressful to me was on the other end), I ate very healthy food (low sodium, no caffeine), and I relaxed and drank sleepytime (or a similar) relaxing tea.
I made it through and I know you can too. Just take extra care of yourself knowing that your body is more vulnerable during this time.
I wish you the best, please keep us posted!
Avatar universal
Thank you all, so no danger from death or anything? Why are those warnings posted for heart attacks is that only for higher doses?
1423357 tn?1511089042
CYA by the drug companies.  As you suggest, in some instances in might be valid.
Avatar universal
Hey guys I am a few days away from my holter monitor and im down to 1/2 a pill of the 25mg but have been having some attacks of fast heart rate.  Think this is definite SVT?

it definitely feels like it as the lower I go on my BB the more apparent and common the symptoms become. I got on my bike and within 20 seconds my heart was RACING, I am going to keep lowering the dose.

But these fast heart rates cant kill me right? They are just extremely scary and annoying?

Thanks
1423357 tn?1511089042
It's hard to say what you're experiencing based on what you've told us.  SVT starts and stop abruptly.  It's doesn't ramp up and down.  You can be sitting with a HR of 70, and within one beat, jump to 240.  Most SVT's are not life threatening if they're terminated with a reasonable period.  My longest period in SVT was just over 24 hours. I was 6 at the time.  It was finally repaired when I was 59.  Hundreds and hundreds of episodes, and I'm still here.  Relax.  You'll be fine.  Remember, unless you have SVT or whatever you're experiencing on a daily basis, a 24hr. Holter may show nothing.  Be prepared for that possibility.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.